Tornadoes · United States · Iowa · 2014

EF1 tornado, Middleburg to Hospers, Iowa, May 11, 2014

From Middleburg to Hospers, this EF1 tornado ran 3.9 miles across Sioux County on May 11, 2014, touching down at 8:35 PM CDT and reaching 100 yards wide. It killed nobody, and did $3.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 11, 2014
Touchdown
8:35 PM CDT (01:35 UTC)
Lifted
8:46 PM CDT (01:46 UTC)
On the ground
11 minutes
Path length
3.9 miles (6.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$3.0 million
County
Sioux County
Touchdown point
43.097, -96.014
Lift-off point
43.120, -95.943
Record number
1405111935-01

The damage survey

7 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 96 mph.

  • crossed road right before hitting dairy farm
  • Approximate location where tornado touched down. No damage reported.
  • Approximate point where tornado dissipated.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms in the late afternoon and early evening of May 11th produced large hail and damaging winds in northwest Iowa, as well as two tornadoes which caused damage. The severe weather occurred in Cherokee, O'Brien, and Sioux Counties.

A tornado damaged 3 farmsteads in including damage to at least one house. The greatest damage was to structures and vehicles at a dairy farm.

A tornado tracked less than one mile over open country, causing no reported damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS FSD issued a tornado warning for this county at 01:14 UTC, 21 minutes before the tornado touched down, in force until 01:45 UTC.

Issued (UTC)ExpiredProductOffice
00:55 UTC01:30 UTCSevere Thunderstorm WarningFSD
01:14 UTC01:45 UTCTornado WarningFSD
01:42 UTC02:15 UTCTornado WarningFSD
02:10 UTC02:18 UTCTornado WarningFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:33 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 11, 3:50 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 11, 3:50 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN MAY 11 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 347 PM CDT SUN MAY 11 2014

COMPLEX FORECAST CONTINUES THIS AFTERNOON INTO THE OVERNIGHT.
CURRENT ANALYSIS SHOWS SURFACE LOW PRESSURE OVER WESTERN KANSAS.
KIND OF A DUAL WARM FRONT SIGNATURE. WITH MAIN AND STRONGEST WARM
FRONT ACROSS FAR SOUTHERN NEBRASKA INTO SOUTHWEST IOWA...WHICH WAS
REINFORCED BY THE OVERNIGHT MCS. MODELS IN GOOD AGREEMENT WITH THE
POSITION OF THIS FRONT...AND ALL GUIDANCE SUGGESTS IT WILL ONLY
SLOWLY MOVE NORTH TODAY. THIS IS THE AREA...SOUTHEASTERN NEBRASKA
INTO SOUTHWESTERN IOWA...AT GREATEST RISK FOR SEVERE WEATHER AND
TORNADOES...AS HIGHLIGHTED BY THE SPC OUTLOOK. FURTHER NORTH WE HAVE
A SECONDARY WARM FRONT RUNNING FROM THE TRIPLE POINT OVER SOUTHERN
NEBRASKA...NORTHEAST TO JUST SOUTH OF STORM LAKE. MARGINAL SURFACE
INSTABILITY IS BEGINNING TO FORM IN THIS AREA...ALTHOUGH MOST OF IT
IS REMAINING SOUTH OF OUR CWA. ALSO LARGE SCALE LIFT INCREASING ON
THE NOSE OF A PV WAVE IS HELPING TO TRIGGER ELEVATED SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHWEST HALF OF THE CWA. THESE SHOULD
STAY BELOW SEVERE LIMITS AND PUSH NORTH OF THE AREA BY THIS EVENING.

DAYTIME HEATING AND INCREASING FORCING HAS ALSO HELPED FIRE
CONVECTION ACROSS SOUTH CENTRAL NEBRASKA. THE STRONGEST SURFACE
BASED SUPERCELLS WILL LIKELY RIDE FROM NEAR THE SOUTHERN WARM FRONT
TO THE SECONDARY WARM FRONT...AND THUS STAY SOUTH OF OUR CWA.
ALTHOUGH WILL NEED TO WATCH AREAS FROM SIOUX CITY TO STORM LAKE. LOW
LEVELS REMAIN STABLE...BUT ENOUGH DESTABILIZATION IS POSSIBLE FOR
STORMS MOVING INTO THIS AREA TO TAP INTO THE NEAR SURFACE LAYER. IF
THIS HAPPENED AN ISOLATED TORNADO WOULD BE POSSIBLE. WHILE THIS
STILL SEEMS TO BE A LOW THREAT...IT IS NOT IMPOSSIBLE AND WILL NEED
TO MONITOR TRENDS. SEEMS MORE LIKELY THAT STORMS THAT FORM AND MOVE
INTO OUR CWA WILL STAY ELEVATED...BASED ABOVE THE LOW LEVEL STABLE
LAYER. DECENT ELEVATED INSTABILITY SHOULD INCREASE AND COULD MAKE IT
ALL THE WAY TO ALMOST THE JAMES RIVER. QUESTION IS HOW MUCH MOISTURE
WE CAN GET ADVECTED INTO THE CWA...WITH THE CONVECTION TO OUR SOUTH
HAMPERING THIS TO A DEGREE. SEEMS LIKE A GOOD BET THAT NORTHWEST
IOWA AND SOUTHWEST MINNESOTA WILL GET INTO THE ACTION...LESS CERTAIN
FURTHER NORTHWEST. WITH THE ELEVATED WARM FRONT WELL TO OUR
NORTH...EVEN PARCELS LIFTED FROM NEAR 750 MB SHOULD HAVE AROUND 40
KTS OF SHEAR TO WORK WITH. SO THOUGHT IS ELEVATED SUPERCELLS WILL BE
POSSIBLE IF WE CAN GET THE MOISTURE AND ELEVATED INSTABILITY INTO
THE AREA. MAIN THREAT WOULD BE LARGE HAIL WITH ANY STORM. AGAIN
HIGHEST SEVERE THREAT SHOULD BE ACROSS NORTHWEST IOWA AND ADJACENT
AREAS OF SOUTHWEST MINNESOTA WHERE CONFIDENCE IS HIGHEST ON
INSTABILITY...THREAT IS MORE CONDITIONAL TOWARDS INTERSTATE 29. DO
LIKE THE HRRR IDEA OF PUSHING EVERYTHING EAST BY LATER THIS EVENING
AS STORMS ORGANIZE AND HELP PUSH THE FRONT EATS OF THE CWA. STILL
COULD BE SOME SCATTERED SHOWERS...BUT MOST OF THE OVERNIGHT MAY END
UP FREE OF HEAVY RAIN.

ANOTHER PUSH OF THETAE ADVECTION LATE TONIGHT INTO EARLY MONDAY AS
THE WHOLE SYSTEM BEGINS MOVING NORTHEAST. PRETTY GOOD LARGE SCALE
LIFT TOO AS A STRONG JET ROUNDS THE BASE OF THE TROUGH. THUS
THINKING PRECIPITATION COVERAGE WILL RAPIDLY INCREASE LATER TONIGHT
INTO TOMORROW. MOST OF THIS WEST OF THE JAMES RIVER WILL BE MORE
STABLE SHOWERY PRECIPITATION. DOES LOOK LIKE ELEVATED INSTABILITY
WILL REMAIN TO THE EAST...THUS SHOULD GET SOME THUNDER OUT OF THE
ACTIVITY. MAYBE EVEN SOME MARGINALLY SEVERE HAIL LATE TONIGHT INTO
MONDAY MORNING GIVEN THE WIND PROFILES IF ENOUGH INSTABILITY IS
PRESENT. ANY SURFACE BASED SEVERE WEATHER SHOULD STAY EAST OF THE
CWA. SO OVERALL MONDAY LOOKS LIKE A PRETTY WET DAY WITH HIGHS IN THE
40S AND 50S. WINDS WILL BE ON THE INCREASE AS WELL...WITH AROUND 35
KTS AT 925 MB. WILL BE VERY CLOSE TO WIND ADVISORY CRITERIA ALONG
AND WETS OF THE JAMES RIVER...WITH GUSTS APPROACHING 40 KTS. GIVEN
EXPECTED WEAK MIXING DUE TO THE RAIN AND MARGINAL WINDS ALOFT...WILL
HOLD OFF ON AN ADVISORY FOR NOW.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 347 PM CDT SUN MAY 11 2014

IN THE LONGER TERM...THE WEATHER IS HIGHLIGHTED BY MUCH BELOW
NORMAL TEMPERATURES FOR A BULK OF THE UPCOMING WEEK. FOR MONDAY
NIGHT...DECIDED TO RAISE POPS TO A LOW END LIKELY CATEGORY IN SOME
OF OUR WESTERN ZONES. ALTHOUGH THE GFS IS DRY BY MONDAY EVENING...
THE HIGHER RESOLUTION MODELS DO HANG BACK DEEPER RESIDUAL MOISTURE
IN OUR FORECAST AREA...ESPECIALLY FOR LOCATIONS WEST OF I 29. IN
ADDITION...BOTH THE NAM AND GFS SHOW TROWALING MONDAY EVENING IN
THE 305-315K LAYER. STILL...RAINFALL WILL BE LIGHT EVEN IN OUR
WESTERN ZONES...WITH OUR EASTERN ZONES NOT SEEING MUCH OF A
RAINFALL POTENTIAL. ALTHOUGH COOL...THE CLOUD COVER AND WIND WILL
HELP OUR LOWS FROM PLUMMETING TOO FAR MONDAY NIGHT WITH READINGS
MOSTLY A COUPLE OF DEGREES EITHER SIDE OF 40.

THEN THE UPPER LOW BEGINS TO MEANDER ACROSS SOUTHERN CANADA AND
THE NORTHERN MS VALLEY ALL THE WAY FROM TUESDAY THROUGH THURSDAY...
EVENTUALLY LIFTING INTO THE WESTERN GREAT LAKES BY FRIDAY.
THEREFORE VERY CHILLY WEATHER FOR THIS TIME OF YEAR WILL FOLLOW
SUIT. EVEN THE BIAS CORRECTED TEMPERATURES ARE NOW COLD...AND THEY
HAVE BEEN THE BEST RECENTLY IN OUR FORECAST AREA IN CAPTURING WARM...
MIXED OUT TEMPERATURES DURING THE DAYTIME. INSTABILITY CU WILL
POP ON TUESDAY WITH A STRONG UPPER CYCLONIC FLOW EXISTING...WITH A
SMALL CHANCE FOR LIGHT SHOWERS AROUND BROOKINGS AND SOUTHWEST MN.
AFTER SUNSET...SKIES WILL CLEAR TUESDAY NIGHT FOLLOWED BY SOME
MORE INSTABILITY DAYTIME CU ON WEDNESDAY...AND THERE ARE STRONG
INDICATIONS THAT A SHORT WAVE WILL DIVE DOWN THE NORTHWEST FLOW
ALOFT GIVING THE POSSIBILITY OF MORE WIDELY SCATTERED LIGHT
SHOWERS ACROSS THE ENTIRE FORECAST AREA. BUT LOW POPS ARE STILL
WARRANTED AS A QUESTION EXISTS AS TO HOW MUCH OF THIS RAINFALL
WILL ACTUALLY MEASURE. ULTIMATELY...THIS SHORT WAVE WILL REINFORCE
THE PARENT UPPER LOW AND KEEP OUR CYCLONIC FLOW GOING WITH A FEW
SHOWERS AGAIN POSSIBLE ON THURSDAY.

AS MENTIONED ABOVE...TUESDAY THROUGH THURSDAY WILL BE COLD WITH
HIGHS ONLY IN THE 50S TO AROUND 60. FURTHERMORE...MIXED LAYER
WINDS ARE STOUT ON TUESDAY PROMISING BREEZY CONDITIONS...LESS SO
ON WEDNESDAY BUT STILL THE WIND WILL BE STRONG ENOUGH TO GIVE A
RATHER RAW DAY.

ONE THING TO WATCH FOR BOTH TUESDAY NIGHT AND WEDNESDAY NIGHT AS
SKIES CLEAR AFTER SUNSET AND WINDS SUBSIDE...IS THE POSSIBILITY OF
FROST HERE AND THERE. DID NOT PUT THEM IN THE GRIDS YET...AND
CERTAINLY DID NOT ISSUE ANY FROST HEADLINES. BUT SOME OF OUR LOWS
DO FALL INTO THE MID 30S SO WOULD NOT BE SURPRISED TO SEE SOME
LIGHT FROST IN LOW LYING AREAS.

FURTHER OUT FRIDAY THROUGH SUNDAY...THE UPPER LOW FINALLY MOVES
INTO THE GREAT LAKES...THE NORTH OF THE GREAT LAKES ALLOWING THE
FLOW TO BECOME QUASI ZONAL. THERE MAY BE SOME WARM AIR ADVECTION
SHOWERS ON SUNDAY AS THE NEXT UPPER TROUGH BEGINS TO DIG DOWN THE
WESTERN U.S. COAST. THEREFORE HIGHS WILL FINALLY WARM UP INTO THE
60S FRIDAY THROUGH SUNDAY WITH LOWS ALSO MODERATING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY)
ISSUED AT 345 PM CDT SUN MAY 11 2014

CONVECTION IS EXPECTED TO FORM IN NORTHWEST IA AND ADJACENT AREAS
THIS EVENING...AND WAS INCLUDED IN THE KFSD AND KSUX TAF SITES. IT
IS POSSIBLE THAT SOME OF THE STORMS COULD BECOME RATHER STRONG
ESPECIALLY CLOSE TO AN INVERTED TROUGH NEAR SIOUX CITY AND STORM
LAKE...EXTENDING NORTHEASTWARD TO AROUND SPENCER IA. FURTHER
WEST... CONDITIONS WILL BE MORE STABLE AT KHON SO ONLY RAIN WAS
MENTIONED THERE. THE CATEGORIES WILL LIKELY LOWER INTO THE IFR AND
LOWER END MVFR CATEGORIES BY OVERNIGHT AND LASTING THROUGH MONDAY
MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHENARD
LONG TERM...MJ
AVIATION...
Hazardous weather outlook, May 11, 1:12 PM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 PM CDT SUN MAY 11 2014

SDZ038>040-050-052>055-057>061-063>065-068-121815-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
112 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ071-121815-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DIXON-DAKOTA-
UNION-
112 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE
AREA AFTER 5 PM...AND CONTINUE THROUGH THE EVENING HOURS. SOME OF
THESE STORMS MAY BE SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE AND
WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. THESE
STORMS WILL PRODUCE BRIEF BURSTS OF HEAVY RAIN...WITH MINOR URBAN
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

MNZ071-072-080-097-098-SDZ056-062-066-067-069-070-121815-
LINCOLN-LYON-MURRAY-PIPESTONE-ROCK-MOODY-MINNEHAHA-TURNER-YANKTON-
CLAY-
112 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY DEVELOP AND MOVE INTO THE AREA AFTER 6
PM AND CONTINUE INTO THIS EVENING. SMALL HAIL WILL BE POSSIBLE IN ANY
STORM. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME STRONG ENOUGH
TO PRODUCE UP TO HALF DOLLAR SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 6 PM.

In the hours before

Local storm report, May 11, 6:27 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 NNW QUIMBY            42.66N 95.66W
05/11/2014  M1.50 INCH       CHEROKEE           IA   PUBLIC

0622 PM     HAIL             MERIDEN                 42.79N 95.63W
05/11/2014  E1.00 INCH       CHEROKEE           IA   EMERGENCY MNGR

&&

ADAMS
Local storm report, May 11, 6:50 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             4 NNE SUTHERLAND        43.03N 95.46W
05/11/2014  E0.50 INCH       O'BRIEN            IA   PUBLIC

&&

ADAMS
Local storm report, May 11, 6:54 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             3 N SUTHERLAND          43.02N 95.50W
05/11/2014  E0.50 INCH       O'BRIEN            IA   PUBLIC

&&

ADAMS
Local storm report, May 11, 6:59 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 NE CHEROKEE           42.78N 95.51W
05/11/2014  E0.50 INCH       CHEROKEE           IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, May 11, 7:53 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 N SUTHERLAND          43.07N 95.49W
05/11/2014  E1.00 INCH       O'BRIEN            IA   PUBLIC

&&

ADAMS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.6 hours before the tornado, 201 km from the path. May 12, 2014.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2520 joules per kilogram, CIN -40, lifted condensation level 967 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 274 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
2463 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
4.5
Supercell composite
18.8
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

10.4 hours after it, 201 km from the path. May 12, 2014.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN 0, lifted condensation level 454 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 384 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
753 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

The radar

The Sioux Falls radar (KFSD), 81 km away, was scanning. The volume nearest the touchdown began at 01:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:10 UTCHAIL 1.52 Nnw QuimbyCherokee, IA
23:22 UTCHAIL 1MeridenCherokee, IA
23:44 UTCHAIL 0.54 Nne SutherlandO'Brien, IA
23:45 UTCHAIL 0.53 Ne CherokeeCherokee, IA
23:48 UTCHAIL 0.53 N SutherlandO'Brien, IA
23:50 UTCHAIL 17 N SutherlandO'Brien, IA
00:58 UTCHAIL 1HawardenSioux, IAWIND GUSTS ESTIMATED TO 60 MPH
01:23 UTCHAIL 1.75Sioux CenterSioux, IA
01:35 UTCTORNADO7 Nne Orange CitySioux, IA
01:37 UTCTORNADO4 W HospersSioux, IA
01:42 UTCTORNADO5 Wnw HospersSioux, IASEVERE STRUCTURAL DAMAGE TO DAIRY FARM. 500 CATTLE LOOSE.
01:43 UTCTORNADO4 Wnw HospersSioux, IASIGNIFICANT DAMAGE TO OUTBUILDING. ALSO SOME DAMAGE TO HOME INCLUDING BROKEN WINDOWS.
01:50 UTCTORNADO3 Nnw HospersSioux, IA
01:51 UTCTORNADO2 Nnw HospersSioux, IAVIDEO OF TORNADO OVER FIELDS
01:52 UTCTORNADO3 N HospersSioux, IATORNADO ON THE GROUND.
02:01 UTCTORNADO2 Ene SheldonO'Brien, IADAMAGE TO VEHICLE FROM FLYING DEBRIS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 11, 2014

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 113:26 PM CDTEF0Clay, NE0.1150
May 113:50 PM CDTEF3Clay, NE20.21,300$14 million
May 114:24 PM CDTEF0Lee, IA0.130
May 114:25 PM CDTEF0Fillmore, NE0.0100
May 114:25 PM CDTEF2Fillmore, NE9.4750$3.5 million
May 114:40 PM CDTEF1Fillmore, NE6.1150$150,000
May 114:57 PM CDTEF3Fillmore, NE19.12,640$11 million
May 115:04 PM CDTEF0York, NE0.625
May 115:13 PM CDTEF0Seward, NE1.7100
May 115:23 PM CDTEF2Seward, NE8.0500
May 115:53 PM CDTEF2Seward, NE4.7330
May 115:58 PM CDTEF1York, NE5.5700$60,000
May 116:07 PM CDTEF1Lancaster, NE3.0400
May 116:11 PM CDTEF2Lancaster, NE2.5300
May 116:12 PM CDTEF1Pawnee, KS3.3150
May 116:20 PM CDTEF1Lancaster, NE5.3280
May 116:42 PM CDTEF0Saunders, NE1.8200
May 116:44 PM CDTEF0Edwards, KS0.825
May 116:55 PM CDTEF1Jefferson, NE15.55001
May 116:59 PM CDTEF1Saunders, NE10.7800
May 117:21 PM CDTEF1Douglas, NE5.2200
May 117:32 PM CDTEF0Union, SD2.450$20,000
May 118:44 PM CDTEF0Stafford, KS3.450
May 118:50 PM CDTEF0Sioux, IA0.950
May 118:59 PM CDTEF0O'Brien, IA0.550$5,000
May 119:03 PM CDTEF0Pratt, KS4.650
May 119:12 PM CDTEF0Rice, KS0.450
May 119:20 PM CDTEF0Rice, KS1.050
May 119:43 PM CDTEF2Guthrie, IA10.3240$1.3 million
May 119:51 PM CDTEF0McPherson, KS1.375
May 119:54 PM CDTEF0McPherson, KS0.750
May 119:56 PM CDTEF1Guthrie, IA4.3190$400,000
May 1110:05 PM CDTEF0McPherson, KS1.175
May 1110:21 PM CDTEF0Dallas, IA5.9100$100,000
May 1110:44 PM CDTEF0Boone, IA1.7100$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.